Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 19, NWS Grand Forks, ND

October 5, 202217 counties in North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Oct 5, 2022, 3:00 AM CDT for 17 counties in North Dakota; 6 counties in Minnesota. It took effect at Oct 5, 2022, 4:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2022, 3:00 AM CDT (08:00 UTC)
In effect from
Oct 5, 2022, 4:00 PM CDT
Expired
Oct 5, 2022, 8:41 PM CDT
In force
5 hr
Issued by
NWS Grand Forks, ND
All 23 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS73 KFGF 050800
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
300 AM CDT Wed Oct 5 2022

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-054-060500-
/O.NEW.KFGF.WI.Y.0019.221005T2100Z-221006T0500Z/
West Polk-Norman-Clay-Kittson-West Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Edinburg, Adams, and Lankin
300 AM CDT Wed Oct 5 2022

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT
CDT TONIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 4 PM this afternoon to midnight CDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
597 
WWUS73 KFGF 052033
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
333 PM CDT Wed Oct 5 2022

MNZ029-NDZ049-052-053-060500-
/O.EXA.KFGF.WI.Y.0019.221005T2100Z-221006T0500Z/
Wilkin-Ransom-Sargent-Richland-
Including the cities of Breckenridge, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, and Wahpeton
333 PM CDT Wed Oct 5 2022

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...In Minnesota, Wilkin County. In North Dakota, Ransom, 
  Sargent and Richland Counties.

* WHEN...From 4 PM this afternoon to midnight CDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-054-060500-
/O.CON.KFGF.WI.Y.0019.221005T2100Z-221006T0500Z/
West Polk-Norman-Clay-Kittson-West Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Edinburg, Adams, and Lankin
333 PM CDT Wed Oct 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 4 PM this afternoon to midnight CDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
418 
WWUS73 KFGF 060141
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
841 PM CDT Wed Oct 5 2022

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-060245-
/O.CAN.KFGF.WI.Y.0019.000000T0000Z-221006T0500Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Cando, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, 
Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, 
New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Edinburg, Adams, and Lankin
841 PM CDT Wed Oct 5 2022

...WIND ADVISORY IS CANCELLED...

Winds remain below criteria so the advisory has been cancelled.
Breezy conditions will continue overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 4, 11:48 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 4, 11:48 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1148 PM CDT Tue Oct 4 2022

.UPDATE...
Issued at 1144 PM CDT Tue Oct 4 2022

Skies clear to partly cloudy north of Valley City-Fargo-Baudette
line. This clearing line will slowly progress south and east
overnight. HRRR and other CAMs still hitting at fog late
tonight/early Wed AM mainly along the MN side of the RRV and
patches in NE ND. Used the forecast vsby to generate fog. It may
be more widespread than in the grids, but this is a starting
point.

UPDATE Issued at 945 PM CDT Tue Oct 4 2022

The last of the showers are coming to an end. Partly cloudy NW
half of fcst area, generally Cooperstown to Grand Forks to Roseau
north. Will still need to watch for some fog overnight as short
term models continue to indicate some. Other than to remove
weather/pops no changes.

UPDATE Issued at 657 PM CDT Tue Oct 4 2022

500 mb loow over south central South Dakota. Still enough mid
level moisture northward into SE ND and into Minnesota for a few
remaining showers. With daytime heating a couple small t-storms
formed and are slowly drifting around an area between Fargo and
Jamestown. Overall trends will be for lessening precip chances
this evening SE ND into MN with dry NE ND. Light winds again and
HRRR indicates some fog patches so based on vsby forecasts I did
introduce some fog patches late night/early Wed AM in NE ND and NW
MN.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 308 PM CDT Tue Oct 4 2022

Impacts in the short term will be from above normal temps delaying
area beet harvest and then winds tomorrow evening in the wake of a
strong cold front. Also may see a few showers this evening along
and south of the hwy 200 corridor as inverted trough and upper low
continue to meander to the east into the overnight, will maintain
the 20 to 30% chance, with light amounts of less than a tenth for
most. If convection does develop in SE ND where there some
instability then the possibility of a quarter inch or so does
exist. Overnight skies will be mostly clear with lows falling into
the upper 40s a bit cooler than this morning. With clear skies
tomorrow we will see another warm day with temps again expected to
climb into the low 70s.

As a low pressure system moves across northern Canadian prairies a
cold front will enter the northern valley late tomorrow afternoon
and quickly push south across the FA Wednesday evening. BUFkit
soundings show mixing to 925mb with 30 to 35kts and cold advection
will see efficient wind transfer to the surface with gusts up to
45mph highest in NE ND. Some showers will be possible along the
front across NW MN where better moisture and upper support align a
bit better.

.LONG TERM...(Thursday through Tuesday)
Issued at 308 PM CDT Tue Oct 4 2022

The current chance for widespread hazardous weather between Thursday
and Tuesday is currently low, less than 10%.

The long term period will feature seasonably chilly conditions
behind Wednesday's cold front turning more seasonable toward the
weekend, followed by uncertain synoptic regime into early next week.
A seasonably cold air mass behind the front Thursday and Friday
should bring the season's coldest temperatures thus far, with
greater than 80% chance of seeing subfreezing temperatures Thursday
morning mainly north of US Hwy 2, and area-wide Friday and Saturday
morning. There is even a greater than 80% chance of seeing
temperatures below 28 F (hard freeze) area wide Friday morning.
While we've ended our Frost/Freeze headline issuances for the year,
this could bring impacts to remaining sensitive vegetation, as well
as promote many trees to shed their foliage. Daytime conditions will
remain chilly with temperatures remaining in the 40s, especially
Thursday with breezy northerly winds lingering throughout the day.
There could be some lake-effect shallow convection Thursday,
particularly off of the larger MN lakes like LOW, possibly resulting
in some snow should this occur in the morning. Little to no
accumulation is expected from this given warm ground and expected
lighter rates.

Ensemble guidance consensus stalls the trough's progression within
the Great Lakes as upper ridging redevelops over the West toward the
weekend. This brings NW flow aloft and gradually warming air mass
into the Dakotas bringing temps back toward seasonable. Getting into
early next week, ensemble guidance varies considerably. This is
illustrated nicely through cluster analysis with around 40% of
global ensemble members projecting a deepening trough over the
Canadian Rockies into the US Intermountain West, whereas 60% of
ensemble members building a large upper ridge over the same area.
The difference spells either well above normal temps (ridging
scenario) or seasonable temps, gusty winds, and potentially rain and
snow into the Northern Plains region. Thus, uncertainty is very high
beyond Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Oct 4 2022

Similar to 00z Aviation discussion, challenge will be late
night/early Wed AM fog/low cloud development. Just where will it
occur. Chance at any one TAF site at the present time remains too
low to mention. Short term models highlight best chances in the
eastern side of the Red River valley from Crookston to Fergus
Falls. Light winds overnight into Wed AM (calm or variable 3 kt),
then turning more west and then becoming stronger NNW mid to late
aftn into the evening.  Gusts 30 kts or higher likely E ND/RRV.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JK
LONG TERM...CJ
AVIATION...Riddle
Hazardous weather outlook, Oct 4, 2:46 PM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
246 PM CDT Tue Oct 4 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-052000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
246 PM CDT Tue Oct 4 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front will bring windy conditions, with the
potential for gusts around 45 mph late Wednesday afternoon into
Wednesday evening across NE ND.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.